Infant hospitalised, HSA warns public of four creams
Baby hospitalised after unlabelled cream was used to treat diaper rash
An infant developed Cushing's syndrome and was hospitalised after using an unlabelled diaper cream containing a potent steroid.
It was purchased from a traditional practitioner in Malaysia to treat diaper rash and caused symptoms such as "moon-face" (round and full face), "buffalo hump" on the back due to fat accumulation, excessive body-hair growth and thinning of skin.
Tests by the Health Sciences Authority (HSA) found that the cream contained betamethasone valerate, a potent steroid, and clotrimazole, an antifungal medicine.
The steroid also led to recurrent infections as it suppressed the infant's immune system and caused poor developmental growth.
The infant has since been discharged and is undergoing outpatient treatment.
Yesterday, HSA also warned the public not to buy or use three eczema skin creams, including D'Splendid Kidzema Cream, Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream.
A woman who purchased D'Splendid Kidzema Cream for her child's eczema observed that the condition cleared up after two applications, but worsened three days after she stopped using it.
Tests found that it contained ciprofloxacin, an antibiotic, and terbinafine, an antifungal medicine. Creams containing terbinafine are not recommended for use in children under 12, while ciprofloxacin is a prescription-only medicine that should be used only under medical supervision.
Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream are cosmetic products sold on various e-commerce and social media platforms.
The day cream claims to be anti-allergic, able to reduce acne and eczema, while the night cream claims to have anti-bacterial and anti-inflammatory properties.
The creams were tainted with potent ingredients, including a steroid in the day cream, an antihistamine in the night cream, as well as antibiotics and antifungal medicines in both.
THINNING OF SKIN
HSA said that the use of these creams can lead to thinning of the skin from prolonged steroid use, skin rash and skin irritation.
Users are advised to see a doctor as a sudden stop of the use of the creams may worsen conditions, said HSA.
HSA warns that it is illegal to sell and supply adulterated products that contain undeclared potent medicinal ingredients.
Anyone who supplies such products is liable to prosecution and if convicted, may be imprisoned for up to three years and/or fined up to $100,000.
Those who have information on the sale or supply of these products can contact HSA's enforcement branch on 6866-3485 during office hours on weekdays or email@example.com.
Get The New Paper on your phone with the free TNP app. Download from the Apple App Store or Google Play Store now